Understanding Cancer Pain
Caring for someone in pain
You may be reading this information because you are caring for someone with cancer-related pain. Caring for someone who is in pain can be challenging and stressful. It’s natural to feel upset and helpless at times – it can be distressing to see someone close to you suffer.
We hope that this information helps you provide comfort and support to the person you’re caring for. To find out more about carers’ services, call Cancer Council 13 11 20. You can find local services, as well as information and resources, by visiting Carer Gateway or calling them on 1800 422 737. You can also visit Carers Australia.
Questions carers may have
What if they ask for more pain medicine?
Only the person with cancer can know how much pain they feel. If you have been using a pain scale together, this can help you both communicate about the need for extra doses. The person with cancer may be having breakthrough pain and may need a top-up dose. If this occurs regularly, they should see their doctor again for advice on managing it.
If you’re still worried that the person with cancer is taking, or wanting to take, too much medicine (particularly if the medicine is an opioid) talk with their doctor about the dose they can safely have and other ways to help manage the pain.
Should I keep opioids locked up?
It is important to keep opioids away from children and other members of your household or visitors. You can put them in a high cupboard or a secure place.
Can a person taking opioids sign legal documents?
When someone signs a legal document, such as a will, they must have capacity. This means they must be aware of what they are signing and fully understand the consequences of doing so. If they lack capacity, the documents can be contested later.
If a person’s ability to reason is affected by taking opioids, it makes sense to delay important decisions until the impairment has passed. Ask your GP or specialist to assess whether the person with cancer is fit to sign a legal document or talk to a lawyer about this before any document is signed.
When should I call the medical team?
Call a doctor or nurse for advice if the person with cancer:
- becomes suddenly sleepy or confused
- hasn’t had a bowel motion for three days or more
- is vomiting and cannot take the pain relief
- has severe pain despite top-up doses
- is having difficulty taking the medicine or getting prescriptions filled
- experiences other symptoms that the treatment team has mentioned, such as hallucinations with particular drugs.
What if they lose consciousness?
If the person with cancer becomes unconscious suddenly, call Triple Zero (000) for an ambulance immediately. Do not give opioids to an unconscious or very drowsy person.
This information is reviewed by
This information was last reviewed August 2021 by the following expert content reviewers: Dr Tim Hucker, Pain Medicine Specialist, Peter MacCallum Cancer Centre, VIC; Dr Keiron Bradley, Palliative Care Consultant, Bethesda Health Care, WA; A/Prof Anne Burke, Co-Director Psychology, Central Adelaide Local Health Network, President, Australian Pain Society, Statewide Chronic Pain Clinical Network, SA, School of Psychology, The University of Adelaide, SA; Tumelo Dube, Accredited Pain Physiotherapist, Michael J Cousins Pain Management and Research Centre, Royal North Shore Hospital, NSW; Prof Paul Glare, Chair in Pain Medicine, Palliative Medicine Specialist, Pain Management Research Institute, The University of Sydney, NSW; Andrew Greig, Consumer; Annette Lindley, Consumer; Prof Melanie Lovell, Palliative Care Specialist HammondCare, Sydney Medical School and The University of Technology Sydney, NSW; Caitriona Nienaber, 13 11 20 Consultant, Cancer Council WA; Melanie Proper, Pain Management Specialist Nurse Practitioner, Royal Brisbane and Women’s Hospital, QLD; Dr Alison White, Palliative Medicine Specialist and Director of Hospice and Palliative Care Services, St John of God Health Care, WA.